Alert archive / Nevada / Red Flag Warnings in 2016

Red Flag Warning 10, NWS Elko, NV

August 14, 2016

NWS Elko, NV issued this red flag warning at Aug 14, 2016, 12:40 PM PDT. It took effect at Aug 14, 2016, 8:00 PM PDT. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2016, 12:40 PM PDT (19:40 UTC)
In effect from
Aug 14, 2016, 8:00 PM PDT
Expired
Aug 15, 2016, 8:50 PM PDT
In force
25 hr
Issued by
NWS Elko, NV

The text

As transmitted.

865 
WWUS85 KLKN 141940
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1240 PM PDT SUN AUG 14 2016


NVZ467-468-151345-
/O.NEW.KLKN.FW.W.0010.160815T0300Z-160815T1800Z/
CENTRAL AND WESTERN HUMBOLDT COUNTY-
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
1240 PM PDT SUN AUG 14 2016

...RED FLAG WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM PDT
MONDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 467 AND 468...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS...WHICH IS
IN EFFECT FROM 8 PM THIS EVENING TO 11 AM PDT MONDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 467 CENTRAL AND WESTERN 
  HUMBOLDT COUNTY AND FIRE WEATHER ZONE 468 EASTERN HUMBOLDT 
  COUNTY AND NORTHWESTERN ELKO COUNTY.

* THUNDERSTORM COVERAGE...ISOLATED DRY STORMS MAINLY OVER THE
  SOUTHERN HALF OF EACH ZONE.

* OUTFLOW WINDS...UP TO 45 MPH ARE POSSIBLE.

* IMPACTS...DRY LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW, OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS, LOW RELATIVE HUMIDITY, AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

NVZ454-455-457-151345-
/O.NEW.KLKN.FW.W.0010.160815T0600Z-160816T0600Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
NORTHERN NYE COUNTY/LANDER AND EUREKA COUNTIES SOUTH OF HIGHWAY
50-
1240 PM PDT SUN AUG 14 2016

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM
PDT MONDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 454...455 AND 457...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS...WHICH IS
IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT MONDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES...FIRE WEATHER ZONE 455 WHITE PINE COUNTY AND 
  FIRE WEATHER ZONE 457 NORTHERN NYE COUNTY/LANDER AND EUREKA 
  COUNTIES SOUTH OF HIGHWAY 50.

* THUNDERSTORM COVERAGE...ISOLATED TO POSSIBLY SCATTERED DRY
  THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS CENTRAL
  NEVADA LATER THIS EVENING THROUGH MONDAY EVENING.

* OUTFLOW WINDS...GUSTS UP TO 45 MPH ARE POSSIBLE WITH ANY STORMS
  THAT DEVELOP. 

* IMPACTS...DRY LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW, OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS, LOW RELATIVE HUMIDITY, AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

JR
4 follow-up statements
835 
WWUS85 KLKN 150913
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
213 AM PDT MON AUG 15 2016



NVZ467-468-151715-
/O.CON.KLKN.FW.W.0010.000000T0000Z-160815T1800Z/
CENTRAL AND WESTERN HUMBOLDT COUNTY-
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
213 AM PDT MON AUG 15 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 467 AND 468...

* AFFECTED AREA...FIRE WEATHER ZONE 467 CENTRAL AND WESTERN 
  HUMBOLDT COUNTY AND FIRE WEATHER ZONE 468 EASTERN HUMBOLDT 
  COUNTY AND NORTHWESTERN ELKO COUNTY. 

* THUNDERSTORM COVERAGE...ISOLATED DRY STORMS MAINLY OVER THE 
  SOUTHERN HALF OF EACH ZONE.

* OUTFLOW WINDS...UP TO 45 MPH ARE POSSIBLE.

* IMPACTS...DRY LIGHTNING MAY CREATE NEW FIRE STARTS AND 
  COMBINE WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE 
  GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

NVZ454-455-457-151715-
/O.CON.KLKN.FW.W.0010.000000T0000Z-160816T0600Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
NORTHERN NYE COUNTY/LANDER AND EUREKA COUNTIES SOUTH OF HIGHWAY
50-
213 AM PDT MON AUG 15 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 454...455 AND 457...

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES...FIRE WEATHER ZONE 455 WHITE PINE COUNTY AND 
  FIRE WEATHER ZONE 457 NORTHERN NYE COUNTY/LANDER AND EUREKA 
  COUNTIES SOUTH OF HIGHWAY 50. 

* THUNDERSTORM COVERAGE...ISOLATED TO POSSIBLY SCATTERED DRY 
  THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS CENTRAL 
  NEVADA LATER THIS EVENING THROUGH MONDAY EVENING.

* OUTFLOW WINDS...GUSTS UP TO 45 MPH ARE POSSIBLE WITH ANY 
  STORMS THAT DEVELOP. 

* IMPACTS...DRY LIGHTNING MAY CREATE NEW FIRE STARTS AND 
  COMBINE WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE 
  GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
260 
WWUS85 KLKN 151727
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1027 AM PDT MON AUG 15 2016


NVZ467-468-151830-
/O.CAN.KLKN.FW.W.0010.000000T0000Z-160815T1800Z/
CENTRAL AND WESTERN HUMBOLDT COUNTY-
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
1027 AM PDT MON AUG 15 2016

...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 467 AND 468...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE RED FLAG
WARNING.

THE SYSTEM THAT CAUSED SOME LIGHTNING LAST EVENING HAS MOVED OFF
TO THE EAST. 

$$

NVZ454-455-457-160600-
/O.CON.KLKN.FW.W.0010.000000T0000Z-160816T0600Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
NORTHERN NYE COUNTY/LANDER AND EUREKA COUNTIES SOUTH OF HIGHWAY
50-
1027 AM PDT MON AUG 15 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 454...455 AND 457...

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES...FIRE WEATHER ZONE 455 WHITE PINE COUNTY AND 
  FIRE WEATHER ZONE 457 NORTHERN NYE COUNTY/LANDER AND EUREKA 
  COUNTIES SOUTH OF HIGHWAY 50.

* THUNDERSTORM COVERAGE...ISOLATED TO POSSIBLY SCATTERED DRY
  THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS CENTRAL
  NEVADA THROUGH THIS EVENING.

* OUTFLOW WINDS...GUSTS UP TO 45 MPH ARE POSSIBLE WITH ANY 
  STORMS THAT DEVELOP.

* IMPACTS...DRY LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

JR
130 
WWUS85 KLKN 152147
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
247 PM PDT MON AUG 15 2016


NVZ454-455-457-160600-
/O.CON.KLKN.FW.W.0010.000000T0000Z-160816T0600Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
NORTHERN NYE COUNTY/LANDER AND EUREKA COUNTIES SOUTH OF HIGHWAY
50-
247 PM PDT MON AUG 15 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 454...455 AND 457...

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES...FIRE WEATHER ZONE 455 WHITE PINE COUNTY AND 
  FIRE WEATHER ZONE 457 NORTHERN NYE COUNTY/LANDER AND EUREKA 
  COUNTIES SOUTH OF HIGHWAY 50.

* THUNDERSTORM COVERAGE...ISOLATED TO POSSIBLY SCATTERED DRY
  THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS CENTRAL
  NEVADA THROUGH THIS EVENING. MOST ACTIVITY IS EXPECTED IN ZONE 
  455. 

* OUTFLOW WINDS...GUSTS UP TO 45 MPH ARE POSSIBLE WITH ANY 
  STORMS THAT DEVELOP.

* IMPACTS...DRY LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

JR
758 
WWUS85 KLKN 160350
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
850 PM PDT MON AUG 15 2016


NVZ454-455-457-160500-
/O.CAN.KLKN.FW.W.0010.000000T0000Z-160816T0600Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
NORTHERN NYE COUNTY/LANDER AND EUREKA COUNTIES SOUTH OF HIGHWAY
50-
850 PM PDT MON AUG 15 2016

...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 454...455 AND 457...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE RED FLAG
WARNING.

SKIES HAVE BECOME MOSTLY CLEAR ACROSS NORTHERN AND CENTRAL NEVADA. THE
THREAT FOR ISOLATED DRY THUNDERSTORMS HAVE DIMINISHED
CONSIDERABLY. AS A RESULT, THE WARNING IS BEING CANCELED EARLY.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 14, 2:00 AM PDT, 10 hours 40 minutes earlier.

Area forecast discussion, Aug 14, 2:00 AM PDT, 10 hours 40 minutes before
Area Forecast Discussion
National Weather Service Elko NV
200 AM PDT Sun Aug 14 2016

.SYNOPSIS...High pressure will hold its grip on the Silver State
for one more day, offering up abundant sunshine with temperatures
in the 90s. The rest of the week will be a little unsettled as a
few showers and thunderstorms pop up. Temperatures are expected
to be above average early in the week, but cool down to near
average by the end of the workweek.

&&

.SHORT TERM...Today through Monday. High pressure will give way to
a general trough pattern. A weak cold front will move through the
state to start off the work week. The models are in good agreement
with the initial transition to a lengthy unsettled pattern.

Today through this evening. This should be a dry period. High
pressure will yield one more very warm day with few clouds as it
moves east towards the 4-corners area of the country. With
assistance from a stronger warm southwest flow aloft ahead of a
shallow trough moving in off the Pacific, high temperatures will
rise into the 90s widespread.

Midnight tonight through Monday morning. A weak trough of low
pressure will move through northern California and into western
Nevada. A weak cold front will develop, spreading light showers
across most of the state north of highway 50.

Monday afternoon through Monday evening. As the cold front
continues to move through the state, showers and thunderstorms
will develop across much of eastern Nevada.

.LONG TERM...Monday night through next Sunday.

Overall big picture places a 500mb trof overhead until Friday.
This creates weak flow aloft, and therefore thunderstorm chances
exist each afternoon. By the end of the period, most model and
ensembles turn the upper level stronger and out of the west which
results in drier conditions.

Specially, convection produces by an upper level cyclonic
circulation over central NV should slowly wane Monday evening over
eastern NV. Some of this activity is likely to be dry, creating a
fire weather concern. Still, some discrepancies among the models
on where highest convection coverage exist, but generally they
focus on Elko and White Pine counties. By Tuesday, the
circulation opens up and pushes into Utah, while another pushes
into the western part of the state. Using streamline analysis,
this leads to southeasterly flow in northeastern NV, which should
prevent the drier air over central NV from advecting further
north. Therefore, convection chances persist in this area Tuesday,
but coverage is much less than on Monday. In addition, some
isolated convection is possible Humboldt county, closer to the
second circulation. By Wednesday, the second circulation is
overhead; however, a dry slot rotating around should limit convection
in central NV. A different story in northern Nevada, where
afternoon convection is once again possible. Slightly the same
story on Thursday, although streamline analysis indicates the
airmass is now originating from the north, which should begin to
dry things out aloft a little. By the Friday, the trof has now
formed a closed 500mb low just off the southern CA coast. At the
same time, an anti-cyclonic circulation centered over southern OR
is advecting in a drier continental polar airmass into the entire
CWA. Although cannot completely rule out a thunderstorm, most
areas will remain dry. Finally, by Saturday, streamline analysis
indicates a deformation zone overhead with the dilution axis
centered just south of our CWA. This basically means convection
chances remain in mostly southern NV; however, flow begins to turn
more southernly by late Saturday through Sunday over central NV.
Therefore, expect thunderstorm chances to increase over this
area, possibly spreading northward along the UT/NV state line on
Sunday.

As for temps, expecting nothing really far off from average this
time of the year (mid 80s to low 90s). Overnight lows will likely
run a bit higher than average due to increase in cloud cover and
moisture. As for winds, not expecting any significant issues.
They should increase over central NV Wednesday due to the dry slot
overhead, but remain below well below advisory level.

&&

.AVIATION...AVIATION...No issues with some high based cumulus and typical
wind gust of 15-20kts in the afternoon.

&&

.FIRE WEATHER...One more very dry day as southwest winds aloft
will be increasing from the southwest ahead of an approaching low
pressure system. Some light showers will develop overnight tonight
and spread across all zones except Fire Zone 457 as a cold front
develops. During the afternoon Monday, isolated thunderstorms are
possible in all zones except 467. There will be a dry aspect to
the storms as moisture is high-based and limited. Unsettled
weather will be sporadic this week with a general trough pattern
sitting over the Great Basin.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

92/85/85/92

Nearby

Red Flag Warnings in Nevada, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.